Illinois, 2007

Drought in Illinois, October 18 to 25, 2007

October 18 to 25, 2007 · NWS ILX · 3 events in 3 counties and zones

Severe drought conditions developed across much of southeast Illinois during September 2007. The drought conditions expanded during October 2007.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Severe drought conditions developed across much of southeast Illinois during September 2007. The drought conditions expanded during October 2007. While precipitation levels were below normal for much of the year, the combination of extended precipitation deficits and unseasonably hot conditions in August and much of September started to impact crop health. The drought conditions eased by late October when 2 to 4 inches of rainfall fell across the drought region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 17, 7:31 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Oct 17, 7:31 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
831 PM CDT WED OCT 17 2007

.DISCUSSION...
ISSUED 831 PM CDT WED OCT 17 2007

CURRENT FORECAST ON TRACK. WILL UPDATE SHORT-TERM GRIDS SHORTLY
FOR CURRENT TRENDS...BUT OVERALL FORECAST PANNING OUT NICELY.

BEST FORCING FOR CONVECTION OVER MISSOURI IS MOVING NORTHWARD INTO
IOWA. LINE IS WEAKENING AS INDICATED BY WARMING TOPS AND DECREASED
LIGHTNING ACTIVITY. SHEAR REMAINS IMPRESSIVE OVER REGION AND GUSTY
WINDS ARE POSSIBLE WITH ANY MOMENTUM WORKED DOWN IN HEAVIER
SHOWERS AND THUNDERSTORMS BUT CHANCES FOR SEVERE APPEAR TO BE
DECREASING.

MEANWHILE LARGE AREA OF RAIN WITH EMBEDDED ISOLATED THUNDERSTORMS
CONTINUES TO OVERSPREAD CENTRAL AND SOUTHEAST ILLINOIS FROM THE
SOUTH. THIS PRECIP IS MAINLY FORCED BY STRONG WARM ADVECTION AND
WILL LIKELY PERSIST THROUGH A GOOD PART OF THE NIGHT.

BARKER
&&

.AVIATION...
ISSUED 614 PM CDT WED OCT 17 2007

A BRIEF PERIOD OF LOWER VSBYS IS OCCURRING BEHIND THE INITIAL
DEPARTING WAVE OF PRECIPITATION. HOWEVER...GRADIENT CONTINUES TO
INCREASE AND WILL LIKELY BRING VSBYS INTO THE 4-6 MILE RANGE AHEAD
OF NEXT RAIN COMPLEX. LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS
OVER SOUTHERN ILLINOIS IS MOVING NORTH AND SHOULD ENVELOPE THE
CENTRAL ILLINOIS TERMINALS FROM SOUTH TO NORTH THIS EVENING.

WILDCARD IS CONVECTIVE LINE OVER MISSOURI. NCEP 18Z MODELS ARE NOT
HANDLING THIS FEATURE WELL AND IT IS ALREADY SIGNIFICANTLY EAST OF
WHERE THE MODELS WOULD INDICATE PRECIPITATION. WILL HAVE TO
MONITOR THIS LINE CLOSELY TO SEE WHETHER IT CAN MAKE IT EAST INTO
WEST CENTRAL ILLINOIS AFTER MIDNIGHT.

ANOTHER CONCERN TONIGHT IS POTENTIAL FOR LLWS. 00Z RAOB FROM KILX
HAS COME IN WITH 700 MB WINDS OF 41 KTS. WILL NOT INCLUDE LLWS IN
TAFS AT THIS TIME BUT WE WILL HAVE TO MONITOR CLOSELY.

TOMORROW IS A BIT MORE UNCERTAIN. DYNAMICS IS IMPRESSIVE...BUT
MOISTURE IS MUCH MORE LIMITED AS DRY SLOT PUSHES INTO ILLINOIS.
AT THIS TIME WILL EXPECT A THIN LINE OF CONVECTION TO DEVELOP
SOMEWHERE IN THE WESTERN HALF OF ILLINOIS AND THEN RACE EASTWARD
DURING THE AFTERNOON.  HAVE TIMED TERMINAL FORECAST ACCORDINGLY.

BARKER
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT WED OCT 17 2007

SHORT TERM...TONIGHT THROUGH SATURDAY...
STRONG UPPER TROUGH IS DEEPENING ACROSS THE WESTERN PLAINS THIS
AFTERNOON...WITH UNSEASONABLY MOIST DEWPOINTS POISED TO STREAM
NORTHWARD TONIGHT. AFTER PERIODS OF MAINLY NON-SEVERE STORMS THIS
EVENING...AERIAL COVERAGE WILL INCREASE AFTER MIDNIGHT AS THE LEAD
SHORTWAVE NOW OVER OKLAHOMA MOVES RAPIDLY NORTHEAST. AIRMASS OVER
THE AREA IS STILL RELATIVELY COOL AND STABLE...BUT WARM FRONT IS
ACROSS SOUTHERN ILLINOIS...WHERE TEMPERATURES ARE IN THE LOWER 80S
WITH DEWPOINTS IN THE LOW/MID 60S. THIS AIRMASS WILL OVERSPREAD THE
REGION DURING THE EVENING.

EXPECT TWO ROUNDS OF SEVERE POTENTIAL TONIGHT AND THURSDAY. INITIAL
DEVELOPMENT IS NOW OCCURRING OVER EASTERN OKLAHOMA WITH THE LEAD
SHORTWAVE...AND THIS ACTIVITY WILL LIKELY INCREASE IN COVERAGE AS
THE ACTIVITY MOVES RAPIDLY NORTHEAST AND MOVES THROUGH OUR CWA
BETWEEN 3AM AND 10AM. WITH THE STRONG DYNAMICS MOVING THROUGH AND
CONTINUED STRONG WINDS FIELDS...THE BOUNDARY LAYER WILL LIKELY ONLY
MINIMALLY DECOUPLE...THUS ALLOWING VERTICAL MIXING OF STRONG MID
LEVEL WINDS TO PENETRATE TO THE SURFACE. WIND SHEAR IN THE 0-3KM
LAYER WILL ALSO BE FAVORABLE FOR ROTATING UPDRAFTS ALONG WITH THE
ASSOCIATED RISK FOR ISOLATED RAPIDLY MOVING TORNADOES WITHIN THE
COMMA HEADS OF LINE SEGMENTS.

THE PACIFIC COLD FRONT/DRYLINE WILL PROGRESS EAST THURSDAY MORNING
AND BY 18Z BE LOCATED NORTH/SOUTH ACROSS THE MIDDLE OF THE STATE.
AIRMASS RECOVERY SHOULD BE SUFFICIENT FOR REDEVELOPMENT OF SEVERE
STORMS ALONG THIS FEATURE...WITH THE POTENTIAL FOR STRONG AND/OR
LONG LIVED TORNADOES IF THE STORMS CAN DEVELOP EARLY ENOUGH BEFORE
THE FRONT SWEEPS RAPIDLY EAST INTO INDIANA. THE MAIN THREAT AREA
WILL BE EAST OF INTERSTATE 55 AND NORTH OF INTERSTATE 70 UNTIL
AROUND 6 PM.

EVEN OUTSIDE OF THE STRONG STORMS...WINDS ABOVE 25-30MPH WILL BE
COMMON LATE TONIGHT THROUGH MOST OF FRIDAY. WIND ADVISORY CRITERIA
MAY BE MET...ESPECIALLY ACROSS THE NORTH CLOSER TO THE INTENSIFYING
SURFACE LOW.

LONG TERM...SUNDAY THROUGH WEDNESDAY...
AFTER A BRIEF PERIOD OF UPPER RIDGING ACROSS THE WEST...ANOTHER
TROUGH WILL BECOME ESTABLISHED ACROSS THE ROCKIES BY SUNDAY. THE
EXTENDED RANGE MODELS PRESENT BASICALLY TWO POSSIBILITIES TO THE
EVOLUTION OF THIS TROUGH. THE OUTLIER SOLUTION IS TO CUT OFF A LOW
IN THE SOUTHERN STREAM AND LINGER IT TO OUR WEST/SOUTHWEST THROUGH
WEDNESDAY. THE PREFERRED SOLUTION IS A MORE PROGRESSIVE SOLUTION...
BUT NOT AS FAST AS THE GFS. THIS SUGGESTS THAT ITS ATTENDING COLD
FRONT WILL MOVE THROUGH ILLINOIS IN THE MONDAY/MONDAY NIGHT
TIMEFRAME. SO WILL INDICATE CHANCE POPS FOR THESE TIME PERIODS AND A
SLIGHT PLUS/MINUS 12 HRS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 17, 2:49 PM CST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
349 PM CDT WED OCT 17 2007

ILZ027>031-036>038-040>043-047>053-181100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
349 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORM CHANCES WILL INCREASE ACROSS THE AREA THIS AFTERNOON
AND INTO THIS EVENING AS A WARM FRONT LIFTS NORTH ACROSS CENTRAL
ILLINOIS. A FEW OF THE THUNDERSTORMS AFTER MIDNIGHT MAY PRODUCE
GUSTY WINDS AND POSSIBLY SOME HAIL ALONG WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POWERFUL SPRING-LIKE STORM SYSTEM WILL PUSH TOWARD THE MIDWEST
THURSDAY BRINGING THE THREAT FOR SEVERE THUNDERSTORMS TO PARTS OF
CENTRAL ILLINOIS. A WARM FRONT WILL LIFT NORTH OF THE AREA DURING
THE MORNING HOURS TEMPORARILY PUTTING AN END TO THE THUNDERSTORMS.
HOWEVER...STRONG AND GUSTY SOUTH WINDS ARE EXPECTED TO CONTINUE
THROUGH THE AFTERNOON HOURS WITH GUSTS UP TO 40 MPH AT TIMES.

AS THE COLD FRONT APPROACHES THE MISSISSIPPI RIVER AROUND THE NOON
HOUR ON THURSDAY...THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL
INCREASE ACROSS THE AREA. PRESENT INDICATIONS SUGGEST THE PRIMARY
THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.
HOWEVER...DUE TO THE PRESENCE OF STRONG LOW LEVEL WINDS...A FEW
TORNADOES WILL BE POSSIBLE...ESPECIALLY WITH ANY ISOLATED STORMS
THAT DEVELOP AHEAD OF THE MAIN LINE OF STORMS THURSDAY AFTERNOON.
THE PRIMARY TIME FRAME FOR SEVERE THUNDERSTORMS AHEAD OF THE COLD
FRONT WILL BE FROM NOON UNTIL 300 PM.

THE SEVERE WEATHER THREAT WILL QUICKLY DIMINISH BY LATE THURSDAY
AFTERNOON AS THE COLD FRONT RAPIDLY PUSHES TO THE EAST. HOWEVER...
GUSTY SOUTHWEST WINDS AROUND 40 MPH WILL CONTINUE INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED UNTIL AFTER MIDNIGHT. SPOTTER
ACTIVATION WILL BE NEEDED ON THURSDAY.

ILZ044>046-054>057-061>063-066>068-071>073-181100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
349 PM CDT WED OCT 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORM CHANCES WILL INCREASE ACROSS THE AREA THIS AFTERNOON
AND INTO THIS EVENING AS A WARM FRONT LIFTS NORTH ACROSS CENTRAL
ILLINOIS. A FEW OF THE THUNDERSTORMS AFTER MIDNIGHT MAY PRODUCE
GUSTY WINDS AND POSSIBLY SOME HAIL ALONG WITH HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A POWERFUL SPRING-LIKE STORM SYSTEM WILL PUSH TOWARD THE MIDWEST
THURSDAY BRINGING THE THREAT FOR SEVERE THUNDERSTORMS TO PARTS OF
CENTRAL AND EAST CENTRAL ILLINOIS. A WARM FRONT WILL LIFT NORTH
OF THE AREA DURING THE MORNING HOURS TEMPORARILY PUTTING AN END TO
THE THUNDERSTORMS. HOWEVER...STRONG AND GUSTY SOUTH WINDS ARE
EXPECTED TO CONTINUE THROUGH THE AFTERNOON HOURS WITH GUSTS UP TO
40 MPH AT TIMES.

AS THE COLD FRONT APPROACHES THE MISSISSIPPI RIVER AROUND THE NOON
HOUR ON THURSDAY...THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL
INCREASE ACROSS THE AREA. PRESENT INDICATIONS SUGGEST THE PRIMARY
THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.
HOWEVER...DUE TO THE PRESENCE OF STRONG LOW LEVEL WINDS...A FEW
TORNADOES WILL BE POSSIBLE...ESPECIALLY WITH ANY ISOLATED STORMS
THAT DEVELOP AHEAD OF THE MAIN LINE OF STORMS THURSDAY AFTERNOON.
THE PRIMARY TIME FRAME FOR SEVERE THUNDERSTORMS AHEAD OF THE COLD
FRONT WILL BE FROM 200 PM UNTIL 500 PM CDT.

THE SEVERE WEATHER THREAT WILL QUICKLY DIMINISH BY LATE THURSDAY
AFTERNOON AS THE COLD FRONT RAPIDLY PUSHES TO THE EAST. HOWEVER...
GUSTY SOUTHWEST WINDS AROUND 40 MPH WILL CONTINUE INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED UNTIL AFTER MIDNIGHT. SPOTTER
ACTIVATION WILL BE NEEDED ON THURSDAY...ESPECIALLY DURING THE
AFTERNOON HOURS.

HJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Clark

When
October 18, 12:00 AM CST to October 25, 11:59 PM CST
Where
Clark forecast zone
Reported by
Other Federal Agency
Coordinates
39.334, -87.788 (the zone’s center; the record gives no point)

Drought, Cumberland

When
October 18, 12:00 AM CST to October 25, 11:59 PM CST
Where
Cumberland forecast zone
Reported by
Other Federal Agency
Coordinates
39.273, -88.240 (the zone’s center; the record gives no point)

Drought, Effingham

When
October 18, 12:00 AM CST to October 25, 11:59 PM CST
Where
Effingham forecast zone
Reported by
Other Federal Agency
Coordinates
39.060, -88.590 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57252, 57253, 57254.